Acute epidural hematoma formation in cervical Spine after interlaminar epidural steroid injection despite discontinuation of clopidogrel

Ramsin M. Benyamin, Ricardo Vallejo, Victor Wang, Nitesh Kumar, David L. Cedeño, Anobel Tamrazi

Research output: Contribution to journalArticlepeer-review

Abstract

Background Perioperative management of patients on anticoagulant therapy prior to interventional pain procedures creates a challenge when balancing the risk of bleeding against thromboembolic events. Case Report We report a case of epidural hematoma formation in the cervical spine following interlaminar epidural steroid injection in an elderly woman with chronic neck and arm pain, who was on clopidogrel therapy. Conclusions This is the first reported case of hematoma formation immediately following an epidural steroid injection possibly associated with clopidogrel, even though established guidelines on the timing of the discontinuation of clopidogrel prior to the procedure were exceeded. Severe pain appears to be the first symptom of hematoma formation, and therefore immediate diagnostic workup and evacuation of hematoma are essential in preventing neurological damage. It may be advisable to carry out a test specific for clopidogrel such as the P2Y12 to ensure that there is no residual action on platelet aggregation function, particularly in patients who may be slow metabolizers of clopidogrel. Caution is advised prior to administering analgesics with antiplatelet effects such as ketorolac.

Original languageEnglish (US)
Pages (from-to)398-401
Number of pages4
JournalRegional Anesthesia and Pain Medicine
Volume41
Issue number3
DOIs
StatePublished - May 1 2016

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Acute epidural hematoma formation in cervical Spine after interlaminar epidural steroid injection despite discontinuation of clopidogrel'. Together they form a unique fingerprint.

Cite this